Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 11, NWS Springfield, MO

December 30, 202413 counties in Missouri

NWS Springfield, MO issued this wind advisory at Dec 30, 2024, 7:40 PM CST for 13 counties in Missouri. It took effect at Dec 30, 2024, 8:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2024, 7:40 PM CST (01:40 UTC)
In effect from
Dec 30, 2024, 8:00 PM CST
Expired
Dec 31, 2024, 3:00 AM CST
In force
7 hr
Issued by
NWS Springfield, MO

Counties Barry County, MO, Barton County, MO, Christian County, MO, Dade County, MO, Douglas County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO, Stone County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 12 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS73 KSGF 310140
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
740 PM CST Mon Dec 30 2024

MOZ077-082-088>096-102-103-310900-
/O.NEW.KSGF.WI.Y.0011.241231T0200Z-241231T0900Z/
Barton-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Barry-Stone-
Including the cities of Elsey, Selmore, Lamar, Lockwood, Vanzant,
Roby, Ava, Huggins, Graff, Plato, Meinert, Madry, Dogwood,
Neosho, Monett, Mansfield, Mount Vernon, Mountain Grove,
Goodhope, Marshfield, Joplin, Duncan, Christian Center, Nixa,
Silver Dollar City, Greenfield, Marionville, Cassville, Ozark,
Northview, Springfield, Rogersville, Seymour, Bendavis, Kenoma,
Crane, Rome, Carthage, Kimberling City, Squires, Indian Point,
Dawson, and Aurora
740 PM CST Mon Dec 30 2024

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of south central and southwest Missouri.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service, visit 
http://weather.gov/sgf

SR
1 follow-up statement
283 
WWUS73 KSGF 310859
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
259 AM CST Tue Dec 31 2024

MOZ077-082-088>096-102-103-311000-
/O.EXP.KSGF.WI.Y.0011.000000T0000Z-241231T0900Z/
Barton-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Barry-Stone-
Including the cities of Plato, Marshfield, Graff, Nixa,
Kimberling City, Lamar, Joplin, Rome, Aurora, Dogwood, Lockwood,
Selmore, Greenfield, Huggins, Marionville, Ozark, Goodhope, Ava,
Bendavis, Carthage, Roby, Northview, Seymour, Squires, Mountain
Grove, Duncan, Vanzant, Madry, Kenoma, Cassville, Rogersville,
Monett, Mansfield, Springfield, Meinert, Silver Dollar City,
Elsey, Crane, Indian Point, Neosho, Dawson, Mount Vernon, and
Christian Center
259 AM CST Tue Dec 31 2024

...WIND ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING...

Gusty winds up to 30-40 mph will continue through this morning.

$$

For more information from the National Weather Service, visit 
http://weather.gov/sgf

Titus

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Dec 30, 6:16 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • A quick-moving storm system dives through the area tonight bringing 20-60% chances for rain showers along and north of a Nevada to West Plains line.
  • Breezy conditions will also continue with this system. Sustained winds of 15-25 mph with gusts up to 35-40 mph will continue into Tuesday. There is a 40-50% chance that gusts could exceed 40+ mph at times along the Ozark Plateau.
  • Cooler air will filter into the region behind the system, with temperatures becoming more average for this time of year.
  • Next big system arrives this weekend. Trends are being monitored for potential wintry precipitation.
  • The CPC highlights a 70-80% chance for below normal temperatures from January 5th through the 14th. Temperatures of 15-25 degrees below normal appear increasingly likely for much of the period.
Area forecast discussion, Dec 30, 6:16 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
616 PM CST Mon Dec 30 2024

.KEY MESSAGES...

- A quick-moving storm system dives through the area tonight
  bringing 20-60% chances for rain showers along and north of a
  Nevada to West Plains line.

- Breezy conditions will also continue with this system.
  Sustained winds of 15-25 mph with gusts up to 35-40 mph will
  continue into Tuesday. There is a 40-50% chance that gusts
  could exceed 40+ mph at times along the Ozark Plateau.

- Cooler air will filter into the region behind the system,
  with temperatures becoming more average for this time of year.

- Next big system arrives this weekend. Trends are being
  monitored for potential wintry precipitation.

- The CPC highlights a 70-80% chance for below normal
  temperatures from January 5th through the 14th. Temperatures
  of 15-25 degrees below normal appear increasingly likely for
  much of the period.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 219 PM CST Mon Dec 30 2024

Midlevel heights have been rising today ahead of a shortwave
trough progressing towards the area. An associated surface low
is currently situated over northern Kansas, and is progged to
push east through the forecast area through tonight. A
prominent 120-140kt jet streak associated with this upper level
wave is causing this system to be quite progressive.

As the warm front continues to lift into the area, warm air and
moisture advection has allowed for above normal temperatures in
the upper 50s to low 60s today. With the additional moisture
accompanied by sufficient amounts of upward omega, upslope
flow, and a lack of cloud ice, drizzle will continue to be
possible (15-20% chance) into this evening. The main determining
factor of these chances playing out is the winds increasing the
mixing and diminishing any drizzle formation as we've seen
occur so far. Towards late afternoon/this evening, more
stratiform precipitation will push into the area (40-70% chances
primarily north of I-44 and east of Hwy 65) as the surface low
pushes through. Rainfall amounts will generally remain below
0.25" for these areas.

As the upper level wave continues to push towards the area, a
tightened pressure gradient has increased winds across the area,
which is expected to continue through tomorrow. Observations
have shown wind gusts between 25-35 mph so far (isolated areas
up to 40+ mph) this morning/afternoon. Behind this system,
winds shift and become westerly with rapid pressure rises, cold
air advection behind the cold front, and a 50-60kt low level
jet, continuing the potential for higher wind gusts tonight into
Tuesday. HREF probabilities show widespread 60-90+% chances for
gusts >35 mph and 60-80% chances for gusts >40mph east of
Highway 65 tonight. There's approximately a 40-60% chance for
gusts up to 45 mph east of Highway 65, with Bufkit sounding
momentum transfers (from the RAP, NAMNest, and HRRR) showing
intermittent gusts up to 40+ mph. With wind gusts remaining
borderline to our Wind Advisory criteria (45+ mph gust
criteria), decided to hold off on issuing an Advisory.

Behind this system, a much more seasonable airmass will settle
into the region, bringing highs down into the 40s beginning on
Tuesday (New Year's Eve) and lows in the 20s. Tuesday night will
be fairly chilly, with overnight lows in the mid 20s and wind
chills dropping in the teens.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 219 PM CST Mon Dec 30 2024

NBM temperature spread shows a 2 degree difference between the
25th and 75th percentiles of afternoon highs on Wednesday,
leading to high confidence of highs in the upper 30s (central
Missouri) to low 40s (elsewhere). After Wednesday, temperature
spreads increase, however generally expect highs in the 40s
Thursday and the 30s to low 40s Friday through the weekend, with
overnight lows in the 20s.

The next system looks to impact the region this weekend as
models show a potent shortwave pushing through the area bringing
sufficient moisture return and lift. There's fairly good
agreement that some form of precipitation will fall beginning
Saturday evening but especially on Sunday (40-70% pops). The
biggest question lies in the type of precipitation expected as
the cold airmass will still be in place. NBM currently shows a
mixed precipitation potential, with rain, snow, and freezing
rain all possible, however confidence in any freezing rain
potential is fairly low.

Timeframes that the NBM increases freezing rain probabilities
(<20%) have a 2m temperature percentile spread of 20+ degrees,
thus supporting the lower confidence in precipitation type.
Additionally, 850mb temperature spread between the 25th and 75th
percentiles show a 10+ degree difference, which would largely
influence the precipitation type at the surface. The bottom line
is that large uncertainties exist with this system, so we'll
continue to monitor trends and assess the potential of any
wintry precip as we get closer to this timeframe.

The CPC 8-14 Day Outlook (January 6-12) depicts a 70-80% chance
of below normal temperatures for this time of year (normal
highs are 40-44 degrees, and normal lows are 22-24 degrees at
our climate sites) as an Arctic airmass drops into the eastern
CONUS. The ECMWF 850mb temperature anomalies show 8-10 degrees
below normal January 6-7, with 10-12 degrees below normal
January 10-12. However being so far out, large discrepancies
(15-20+ differences) exist between the 25th to 75th percentiles,
so will continue to keep an eye on this cold potential as we
get closer.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 555 PM CST Mon Dec 30 2024

A storm system will bring deteriorating flight categories and
windy conditions to the region through Tuesday. While much of
the precipitation will remain north of the southern Missouri
TAF sites, ceilings will lower into the MVFR category starting
later this evening. MVFR will then continue through Tuesday.
Short term weather model ensembles are indicating 30-50%
probabilities for IFR from late tonight into Tuesday morning. We
have included TEMPO groups for IFR at Springfield and Branson
where probabilities are highest.

Surface winds will remain brisk and gusty out of the west to
northwest behind a passing cold front. Sustained winds of 15-20
knots with gusts to around 30 knots will prevail until sunset
on Tuesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Schaumann
Hazardous weather outlook, Dec 30, 2:40 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
240 PM CST Mon Dec 30 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
240 PM CST Mon Dec 30 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.

DISCUSSION...

Winds will continue to be gusty through tonight. Current gusts
between 20-30mph will pick up again this evening and tonight,
with sustained winds at 15-25 mph and gusts up to 30-40mph. There
is a 40 to 50 percent chance for gusts exceeding 40 mph at times
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds will continue Tuesday with wind gusts up to 30-40
mph.

With overnight lows in the 20s, wind chills could drop into the
teens late Tuesday night and early Wednesday morning.

Another system will affect the region next weekend. Trends are
being monitored for the potential of wintry precipitation, however
large uncertainties exist.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

Nearby

Wind Advisories in Missouri, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.